Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 29, 2021La Crosse County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jun 29, 2021, 4:29 PM CDT for La Crosse County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 4:29 PM CDT (21:29 UTC)
Expired
Jun 29, 2021, 5:00 PM CDT
In force
31 min
Issued by
NWS La Crosse, WI

County La Crosse County, WI

The radar

The La Crosse radar (KARX), 28 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS83 KARX 292129
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
429 PM CDT Tue Jun 29 2021

WIZ033-034-041-292200-
Jackson-Trempealeau-La Crosse-
429 PM CDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA CROSSE...
SOUTHWESTERN JACKSON AND SOUTHEASTERN TREMPEALEAU COUNTIES...

At 429 PM CDT, a strong thunderstorm was located over Galesville, or
12 miles southeast of Arcadia, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Holmen, Galesville, North Bend, County Roads M And W, Peacock Hill,
Mindoro, Camp Decorah, New Amsterdam, Stevenstown, Frenchville,
Council Bay and Camp Ehawee.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4405 9148 4418 9139 4412 9100 4391 9119
TIME...MOT...LOC 2129Z 289DEG 28KT 4411 9136 

$$

Kurz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 29, 1:53 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 29, 1:53 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
153 PM CDT Tue Jun 29 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 152 PM CDT Tue Jun 29 2021

Hard to believe we were battling drought when short term concerns
are again threat for localized flooding. Combination of steady
moisture advection from the south and passing short wave trough to
the north leading to one area of progressive convection north of
Interstate 90 and another area of more focused, less progressive
convection across parts of northeast Iowa into Wisconsin not far
from the Wisconsin River valley. The latter of which has shown signs
of continuous new development and training over same area, near to
the heaviest rain from this weekend. This is parallel to mid level
wind speed max south of upper low. Surface dewpoints in the lower to
mid 70s also providing fuel for efficient rainfall producers through
warm layer. Add in the hilly terrain and we have more localized
flooding issues to deal with. As short wave continues to push east,
convergent focus should also begin to shift ending this threat.

Meanwhile to the north MUCAPE values of 1000-1500 J/Kg sufficient
enough for small bowing segments even with less than ideal mid layer
lapse rates, but lower level shear /below 3km/ remains weak and
hence storms expected to remain fairly unorganized. Still could see
some gusty winds and brief heavy rains as this threat gradually
rotates east of the area heading into the evening. Like storms to
the south, will have to watch for storms that align east-west and do
any type of redevelopment for water concerns.

On Wednesday northwest flow aloft becomes more dominant but some
question on how far south boundary will get. Models appear to be
trending further south with this and hence have followed suit by
adjusting rain threat further south as well.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 152 PM CDT Tue Jun 29 2021

Warmer and drier conditions heading into the holiday weekend will be
the main theme of the extended forecast. Anomalous ridge over
western North America finally begins to break down and slowly
migrates into central Canada on Thursday. Meanwhile an upper low and
associated longwave trough will drop south from James Bay into the
Great Lakes region. This may trigger isolated showers and perhaps a
few storms on Thursday as the trough's vorticity maximum grazes the
Mississippi River, but overall rain chances are low.

Model consensus for Friday onward has improved since this time
yesterday, with most solutions now favoring the aforementioned
low/trough displaced further east by the encroaching upstream ridge.
Still some differences between deterministic/ensemble guidance as to
whether the trough develops a closed low over the eastern Great
Lakes, but for now looks like very little, if any, local influence.
While the overall ridge structure continues to break down as it
encroaches on the Mississippi Valley, it will bring strong height
rises locally that will help suppress rain chances through the
Fourth of July weekend. Friday will be a tad cooler with highs in
the 70s to around 80 with the trough overhead. But with ridging
building in thereafter, temperatures become toastier from Saturday
through Monday with highs again returning to around 90 for many.

Next chance of rain returns Monday into Tuesday as the ridge breaks
down and we get into a west/northwest flow pattern aloft with
embedded shortwaves. Adding to shower/storm potential early next
week will be an elongated front dropping southward into the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Jun 29 2021

Area has a mix of MVFR and VFR ceilings at moment as short wave wave
rotates out of central Minnesota into the northern half of
Wisconsin. Also watching development of convection closely but
stronger storms expected to stay north and south of the Interstate
90 corridor at least for short term. Widely scattered nature of
storms through the afternoon should have brief impacts if they pass
near airfields.

As this wave exits the area should see diurnal driven cloud field
fade this evening leading to VFR conditions into Wednesday. Will
need to watch for localized fog development but not confident enough
to include in TAF sites at this time. More diurnal cumulus expected
Wednesday as well.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Kurz
AVIATION...Shea
Hazardous weather outlook, Jun 29, 3:21 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
321 AM CDT Tue Jun 29 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
321 AM CDT Tue Jun 29 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today. Although organized
severe weather is not expected, strong winds, small hail, and
locally heavy rainfall may accompany any storms, especially this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated storms remain possible Wednesday into Thursday but severe
weather is unlikely.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jun 29, 2:50 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
250 PM CDT Tue Jun 29 2021

IAZ011-292030-
Allamakee-
250 PM CDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLAMAKEE COUNTY...

At 250 PM CDT, a strong thunderstorm was located 8 miles north of
Monona, or 8 miles southeast of Waukon, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Waterville, Volney, Waukon Jct, Eldergrove, Effigy Mounds, Rossville,
County Roads X 16 And W 48, Sixteen and Yellow River State Forest.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4314 9146 4322 9145 4326 9115 4309 9119
TIME...MOT...LOC 1950Z 272DEG 14KT 4317 9137

Kurz
Local storm report, Jun 29, 3:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       5 WSW EASTMAN           43.13N 91.12W
06/29/2021  M4.75 INCH       CRAWFORD           WI   PUBLIC

            RAIN FOR TODAY SO FAR.

&&

DB
Special weather statement, Jun 29, 3:54 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
354 PM CDT Tue Jun 29 2021

MNZ088-WIZ032-033-292130-
Winona-Buffalo-Trempealeau-
354 PM CDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WINONA...SOUTHEASTERN
BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 354 PM CDT, a strong thunderstorm was located over Fountain City,
or near Winona, moving southeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winona, Goodview, Fountain City, Dodge, Minnesota City, Czechville,
Merrick State Park, Highway 95 And County G, Lock And Dam 5 A,
Marshland, Whitman, Pickwick, Lock And Dam 5 and Bluff Siding.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4417 9183 4426 9169 4412 9135 4395 9161
TIME...MOT...LOC 2054Z 308DEG 28KT 4415 9168

Kurz
Local storm report, Jun 29, 4:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
410 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FUNNEL CLOUD     4 SW EASTMAN            43.12N 91.06W
06/29/2021                   CRAWFORD           WI   FIRE DEPT/RESCUE

&&

JAR
Local storm report, Jun 29, 4:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
423 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HEAVY RAIN       EASTMAN                 43.17N 91.02W
06/29/2021  M4.18 INCH       CRAWFORD           WI   CO-OP OBSERVER

&&

JAR
Special weather statement, Jun 29, 4:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
429 PM CDT Tue Jun 29 2021

WIZ033-034-041-292200-
Jackson-Trempealeau-La Crosse-
429 PM CDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA CROSSE...
SOUTHWESTERN JACKSON AND SOUTHEASTERN TREMPEALEAU COUNTIES...

At 429 PM CDT, a strong thunderstorm was located over Galesville, or
12 miles southeast of Arcadia, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Holmen, Galesville, North Bend, County Roads M And W, Peacock Hill,
Mindoro, Camp Decorah, New Amsterdam, Stevenstown, Frenchville,
Council Bay and Camp Ehawee.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4405 9148 4418 9139 4412 9100 4391 9119
TIME...MOT...LOC 2129Z 289DEG 28KT 4411 9136

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:28 PM CDTAreal Flood AdvisoryARXCrawford53 min
Jun 29, 1:21 PM CDTFlash Flood WarningARXCrawford3 hr
Jun 29, 1:31 PM CDTSpecial Weather StatementARXBuffalo, Clark59 min
Jun 29, 2:29 PM CDTSpecial Weather StatementARXClark31 min
Jun 29, 3:22 PM CDTAreal Flood AdvisoryARXCrawford68 min
Jun 29, 3:25 PM CDTTornado WarningARXCrawford65 min
Jun 29, 4:59 PM CDTSpecial Weather StatementARXLa Crosse, Monroe61 min
Jun 29, 5:50 PM CDTSpecial Weather StatementARXJuneau55 min
Jun 29, 2:50 PM CDTSpecial Weather StatementARXAllamakee40 min
Jun 29, 3:54 PM CDTSpecial Weather StatementARXWinona36 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.